Florida, 2024

Funnel Cloud in Florida, September 18, 2024

September 18, 2024 · NWS MLB · 1 event in 1 county or zone

A funnel cloud was reported by a trained spotter near the Daytona Beach International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud was reported by a trained spotter near the Daytona Beach International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 18, 3:11 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 18, 3:11 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
411 PM EDT Wed Sep 18 2024

...New DISCUSSION, MARINE, HYDROLOGY...

.DISCUSSION...
Issued at 410 PM EDT Wed Sep 18 2024

Key Messages:

- Afternoon shower and lightning storm chances persist through
  late week, lowering this weekend

- High astronomical tides promote elevated water levels this week,
  a Coastal Flood Advisory continues

- Saint Johns River at Astor forecast to remain in Moderate Flood

Now-Tonight...A warm Wednesday afternoon is well under way as
low-mid level cumulus clouds billow from southwest to northeast
across central Florida. Despite some of these clouds, it is
practically impossible to avoid the heat today with plenty of
sunshine pushing temperatures into the low 90s. Heat indices are
eclipsing the 100 degree mark in several locations, especially
along the Atlantic coast. Conditions will remain hot through early
evening, except where a rain shower moves overhead.

Speaking of rain, showers and lightning storms are expected to
build in coverage over the next few hours, especially from Cape
Canaveral to the Treasure Coast. With the east coast sea breeze
pinned along the immediate coast (and rather diffuse in most
locations), any sea breeze collision that leads to additional
showers and storms will be skewed to the late afternoon or early
evening. RAP analysis shows 2000-2500+ J/kg of MLCAPE, little in
the way of bulk shear, and a sharp contrast between steep low-
level lapse rates (8.0 C/km) and weak mid-level lapse rates
(5.5-6.0 C/km). GOES-derived PW indicates better moisture
availability across the southern half of the forecast area, and
hi-res models show a brief surge of ~2.0" PW through 00z up and
down the FL Atlantic coast. Therefore, the primary window for
scattered lightning storms will likely be between 5 PM and 11 PM
tonight. Gusty winds, frequent lightning strikes, and brief heavy
rainfall will be the main threats. However, any microscale
convective collisions (sea breeze/outflow boundaries) may allow a
more organized storm to exhibit brief low-level rotation. That
said, the tornado and waterspout threat remain very low.

Rain and storms will be moving offshore or dissipating across
southern locations by midnight, leaving behind gradually clearing
skies and temperatures falling into the 70s. A Coastal Flood
Advisory remains in effect for some flooding of low-lying areas
along the Atlantic shoreline, mainly around times of high tide. A
high risk of life-threatening rip currents also continues at area
beaches.

Thursday-Friday...Thursday's forecast is very similar to today's,
with lows starting out in the 70s under mostly clear conditions.
Light northwesterly flow in the morning will turn onshore in the
afternoon as the east coast breeze makes more of an attempt to
meander inland. Isolated to scattered showers and a few lightning
storms are expected, mainly toward late afternoon and early
evening, with a focus from Melbourne southward to Lake Okeechobee.
A good number of locations, especially farther north, will escape
without a raindrop Thursday afternoon. This means temperatures
will be able to climb into the low 90s with no issue, and heat
index values are forecast to push into the low 100s once again.

Weak mid level troughing and northwesterly flow sticks around
through Friday. An approaching (weak) surface front arrives Friday
morning and continues south through the remainder of the day,
eventually stalling across the Florida Straits into this weekend.
PoPs decrease to around 20-30 percent (north) and 40-50 percent
(south) on Friday as a result of the frontal passage and some dry
air advection. Winds do increase a bit behind the front as they
veer to the northeast during the afternoon. Temperatures will not
reflect much of a frontal passage, but a degree or two cooler for
highs (upper 80s/low 90s) is reflected in Friday's forecast.

Saturday-Tuesday...Drier conditions are expected this weekend with
the highest rain chances confined to south Florida. Northeasterly
winds may become gusty each afternoon, especially from Sunday into
next week. Mid level ridging builds east from the western Gulf of
Mexico to the southeast U.S. early in the week, while surface high
pressure expands over the eastern U.S. Our next formidable rain
opportunity could arrive with a push of tropical moisture by mid
to late week. The National Hurricane Center continues to highlight
an area for potential tropical development over the northwestern
Caribbean next week (20 percent chance of cyclone formation in 7
days). However, it is still way too early and models are still in
far-reaching disagreement regarding the general synoptic pattern,
much less the potential for tropical development, beyond days
6-7.

&&

.MARINE...
Issued at 410 PM EDT Wed Sep 18 2024

Now-Tonight...Light onshore flow turns offshore tonight. Seas
remain generally favorable, around 3-4 ft, outside of any
isolated/scattered lightning storms that push offshore this
evening.

Thursday-Sunday...Another day of winds becoming onshore around 10
kt Thursday afternoon, with isolated/scattered showers possible by
the late afternoon and evening (mainly south of Cape Canaveral).
Seas decrease further, around 2-4 ft. A surface front traverses
the local waters on Friday, settling across south Florida and the
Florida Straits this weekend. Northeast winds increase
persistently each day, especially in the afternoon hours, gusting
as high as 15-20 kt by Sunday. Seas gradually build Saturday into
Sunday as a result, up to 5 ft offshore by Sunday afternoon/night.

&&

.HYDROLOGY...
Issued at 410 PM EDT Wed Sep 18 2024

The Saint Johns River at Astor is forecast to remain in Moderate
Flood stage into the upcoming weekend. The potential exists for
small additional rises if locally heavy rainfall develops over the
river basin. Farther upstream, a slow and steady rise of the Saint
Johns at Deland and Sanford is expected to continue, so interests
along the river should monitor for future forecast updates.

&&

.AVIATION...
(18Z TAFs)
Issued at 206 PM EDT Wed Sep 18 2024

VFR conditions are forecast outside of showers/storms. Scattered to
numerous showers and lightning storms are forecast into the PM. VCTS
begins between 19-21Z with TEMPO TSRA groups between the 21-01Z timeframe
(except for KLEE). Isolated east moving storms will be capable of wind
gusts up to 40-50mph over ECFL. Light and variable winds are forecast
to gradually become onshore into the afternoons/evenings at 5-10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  73  89 /  50  30  10  20
MCO  74  92  73  91 /  30  50  10  30
MLB  74  90  75  88 /  60  40  40  30
VRB  73  90  73  89 /  60  50  40  40
LEE  74  90  73  90 /  20  40  10  20
SFB  73  91  73  90 /  30  50  10  30
ORL  75  92  75  91 /  30  50  10  30
FPR  73  90  73  89 /  60  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Friday for FLZ141-154-159-
     164-347-447-647-747.

AM...None.
&&

DISCUSSION...Schaper
AVIATION...Fehling
Hazardous weather outlook, Sep 18, 3:45 AM EST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
445 AM EDT Wed Sep 18 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
445 AM EDT Wed Sep 18 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast across east central
Florida today. The greatest coverage increases along the coast
late in the afternoon and into the evening. Primary storm hazards
will be occasional to frequent lightning strikes, wind gusts up to
40-50 mph, and localized heavy rainfall.

.EXCESSIVE HEAT IMPACT...
Heat and humidity will combine to produce peak afternoon heat
index values of 100 to 105 degrees across east central Florida
today. This will lead to a Minor to Moderate Heat Risk across
much of the area. Take frequent breaks from the heat and stay
well-hydrated.

.RIP CURRENT AND SURF IMPACT...
A HIGH risk for life-threatening rip currents exists at all area
beaches. Entering the water is not advised.

.COASTAL FLOOD IMPACT...
High astronomical tides will produce above normal water levels
around the times of high tide. This may cause minor inundation of
low lying properties near inlets, nearby areas along the
Intracoastal Waterway, and adjacent canals. Some docks may
briefly get overtopped by water.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor is forecast to remain in
Moderate Flood stage. The potential exists for additional rises
if locally heavy rainfall develops over the river basin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered lightning storms are forecast through much of this
week, mainly in the afternoon and evening. The main hazards will
be locally heavy rainfall, lightning strikes, and gusty winds.

A moderate to high risk of dangerous rip currents will continue
at the beaches.

High astronomical tides will continue to produce above normal
water levels around the times of high tide for much of the week.
This may cause minor inundation of low lying properties near
inlets, nearby areas along the Intracoastal Waterway, and adjacent
canals. Some docks may briefly get overtopped by water.

Flooding along the Saint Johns River, particularly at Astor, will
continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law

In the hours before

Special weather statement, Sep 18, 4:34 PM EST, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
534 PM EDT Wed Sep 18 2024

FLZ141-182215-
Coastal Volusia FL-
534 PM EDT Wed Sep 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN VOLUSIA COUNTY THROUGH
615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Flagler Beach, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill, and
Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 8107 2917 8094 2917 8097 2915 8107
      2927 8115 2941 8116 2942 8115 2943 8110
TIME...MOT...LOC 2134Z 316DEG 16KT 2946 8118

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Sep 18, 5:12 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
612 PM EDT Wed Sep 18 2024

FLZ041-141-182300-
Coastal Volusia FL-Inland Volusia FL-
612 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VOLUSIA COUNTY
THROUGH 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond Beach, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach, and South
Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8108 2936 8103 2909 8089 2896 8117
      2926 8142 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2212Z 307DEG 14KT 2929 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper

The radar

The Melbourne radar (KMLB), 125 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Volusia

When
September 18, 5:34 PM EST to 5:36 PM EST
Where
Volusia County, 0.6 mi W of (Dab)daytona Beach Airport
Reported by
Trained Spotter
Coordinates
29.180, -81.060

A trained spotter reported a funnel cloud near the Daytona Beach International Airport extending from a wall cloud to the east of the airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215421.